MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-30
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that two pipeline flex devices got damaged and would not track into the target area for placement.It was stated that while pushing the first pipeline there was huge resistance in the distal end causing in inability to track/deploy to the point that the physician couldn't move it even after using various standard rescue techniques like removing slack, and pushing the catheters further for better proximal support.The device was then taken out of the patient's body which showed that the distal part of the pipeline was cramped.As a result another pipeline was used but the issue persisted, so it was removed again and the patient treated with balloon assisted coiling.It was noted that there was stretch damage on the distal end of the pipeline.Prior to the issue 4 coils had been successfully deployed.The patient was undergoing surgery to treat a saccular, ruptured, opthalmic aneurysm with a max diameter of 19mm and a neck diameter of 6mm.The devices were prepared/flushed as indicated per the ifu.There were no related patient symptoms.Ancillary devices include a neuron max guide catheter, scepter-c and echelon 10, and syncro/axium coils.
 
Additional Manufacturer Narrative
The pipeline flex stuck at the distal segment of the catheter was returned for evaluation.The pipeline flex could not be pushed forward or removed.For further examination, the catheter was then cut to remove the pipeline flex delivery system.A minimal amount of blood was found inside of the catheter lumen.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid fully opened and moderately frayed.Kinks and bends were found on the pushwire near the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.From the damages seen on the proximal wire (kinking/b ending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used (pushing and pulling).It is likely these damages occurred when it was attempted to navigate the pipeline flex through the marksman catheter against high resistance.It is possible that the ¿patient¿s vessel tortuosity¿ may have contributed to the resistance during delivery and failure to open issues.Based on the analysis findings, the event descriptions, the reports of "failure to open at the distal end" issue, the complaint could not be confirmed as the returned pipeline flex braid appeared to be fully opened and moderately frayed at both ends.It was reported that the patient¿s vessel tortuosity was moderate.There was force applied during delivery or removal.In addition, the devices were prepared per the ifu and the continuous flush was maintained during delivery.It is possible that the ¿patient¿s vessel tortuosity¿ may have contributed to the resistance during delivery and failure to open issues; subsequently causing the pipeline flex and marksman catheter to become damaged.From the damages seen on the proximal wire (kinking/bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used (pushing and pulling).It is likely these damages occurred when it was attempted to navigate the pipeline flex through the micro catheter against resistance.Per our instructions for use (ifu), the user should: ¿discontinue delivery of the device if high force or excessive friction is encountered during delivery.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ resistance during delivery and the patient tortuous anatomy are common sequences of events and contributing factors that can lead to this known all products are 100% inspected for damage and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key7949025
Report Number2029214-2018-00840
Device Sequence Number856729
Product Code OUT
UDI-Device Identifier00847536016538
UDI-Public00847536016538
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/24/2021
Device Model NumberPED-450-30
Device Catalogue NumberPED-450-30
Device Lot NumberA635750
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2018
Initial Date Received by Manufacturer 09/20/2018
Supplement Date Received by Manufacturer12/14/2018
Initial Report FDA Received Date10/09/2018
Supplement Report FDA Received Date12/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight78